CaltechAUTHORS
  A Caltech Library Service

Amplitude Scaling of Wave Packets in Turbulent Jets

Antonialli, Luigi A. and Cavalieri, André V. G. and Schmidt, Oliver T. and Colonius, Tim and Jordan, Peter and Towne, Aaron and Brès, Guillaume A. (2021) Amplitude Scaling of Wave Packets in Turbulent Jets. AIAA Journal, 59 (2). pp. 559-568. ISSN 0001-1452. https://resolver.caltech.edu/CaltechAUTHORS:20201208-105036247

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20201208-105036247

Abstract

This paper studies the amplitude of large-scale coherent wave-packet structures in jets, modeled by the parabolized stability equations (PSEs). Linear PSEs can retrieve the shape of the wave packets, but linearity leads to solutions with a free amplitude, which has traditionally been obtained in an ad hoc manner using limited data. We systematically determine the free amplitude as a function of frequency and azimuthal wave number by comparing the fluctuation fields retrieved from PSEs with coherent structures educed from large-eddy simulation data using spectral proper orthogonal decomposition. The wave-packet amplitude is shown to decay exponentially with the Strouhal number for axisymmetric and helical modes at both Mach numbers considered in the study: 0.4 and 0.9. Analytical fit functions are proposed, and the scaled wave packets provide reasonable reconstructions of pressure and velocity spectra on the jet centerline and lip line over a range of streamwise positions.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.2514/1.j059599DOIArticle
ORCID:
AuthorORCID
Cavalieri, André V. G.0000-0003-4283-0232
Schmidt, Oliver T.0000-0002-7097-0235
Colonius, Tim0000-0003-0326-3909
Jordan, Peter0000-0001-8576-5587
Towne, Aaron0000-0002-7315-5375
Brès, Guillaume A.0000-0003-2507-8659
Additional Information:© 2020 by The Authors. Published by the American Institute of Aeronautics and Astronautics, Inc., with permission. Presented as Paper 2018-2978 at the 2018 AIAA/CEAS Aeroacoustics Conference, Atlanta, GA, June 25–29, 2018; received 18 March 2020; revision received 18 August 2020; accepted for publication 19 October 2020; published online 8 December 2020. Luigi Antonialli had financial support from Coordenação de Aperfeiçoamento de Pessoal de Nível Superior (Capes) by a M.S. scholarship. This project had funding from Financiadora de Estudos e Projetos (FINEP) and Embraer through grant 137/18. The large-eddy simulation studies were supported by Naval Air Systems Command Small Business Innovation Research (NAVAIR SBIR) projects with computational resources provided by the U.S. Department of Defense’s High Performance Computing Modernization Program (HPCMP). The authors acknowledge Kenzo Sasaki for providing the data and code used in this paper, as well as Instituto Tecnológico de Aeronáutica (ITA) for supporting this project with the necessary resources.
Funders:
Funding AgencyGrant Number
Coordenação de Aperfeiçoamento de Pessoal de Nível Superior (CAPES)UNSPECIFIED
Financiadora de Estudos e Projetos (FINEP)137/18
EmbraerUNSPECIFIED
Other Numbering System:
Other Numbering System NameOther Numbering System ID
AIAA Paper2018-2978
Issue or Number:2
Record Number:CaltechAUTHORS:20201208-105036247
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20201208-105036247
Official Citation:Amplitude Scaling of Wave Packets in Turbulent Jets Luigi A. Antonialli, André V. G. Cavalieri, Oliver T. Schmidt, Tim Colonius, Peter Jordan, Aaron Towne, and Guillaume A. Brès AIAA Journal 2021 59:2, 559-568; DOI: 10.2514/1.j059599
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:106956
Collection:CaltechAUTHORS
Deposited By: George Porter
Deposited On:09 Dec 2020 15:44
Last Modified:28 Jan 2021 22:20

Repository Staff Only: item control page